Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 207, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2005, 10:21 PM CDT for Morton County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2005, 10:21 PM CDT (03:21 UTC)
- Expired
- Jul 7, 2005, 11:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Morton County, ND
The radar
The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2649 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 080322 SVRBIS NDC059-080400- /O.NEW.KBIS.SV.W.0207.050708T0321Z-050708T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1021 PM CDT THU JUL 7 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1100 PM CDT * AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF NEW SALEM...OR ABOUT 44 MILES WEST OF BISMARCK...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW SALEM AROUND 1035 PM CDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4699 10178 4684 10178 4678 10123 4698 10124 $$ NH
1 follow-up statement
000 WWUS53 KBIS 080344 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1044 PM CDT THU JUL 7 2005 NDC059-080400- /O.CON.KBIS.SV.W.0207.000000T0000Z-050708T0400Z/ MORTON ND- 1044 PM CDT THU JUL 7 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR NORTH CENTRAL MORTON COUNTY... AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF NEW SALEM...OR ABOUT 36 MILES WEST OF BISMARCK...MOVING EAST AT 35 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4699 10178 4684 10178 4678 10123 4698 10124 $$ HEINERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 PM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, Jul 7, 2:30 PM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT THU JUL 7 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT COLD FRONT ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA THIS AFTERNOON WILL BECOME QUASI-STATIONARY ACROSS THE NORTHWEST TONIGHT. EXPECT THUNDERSTORMS TO FORM ALONG COLD FRONT THEN MOVE EAST AS MOD LEVEL SHORTWAVE/SPEEDMAX MOVES INTO THE REGION. SUFFICIENT CAPE AND MID LEVEL WINDS FOR LARGE MCS SYSTEM TO PROPAGATE EASTWARD THEN SOUTHEAST INTO SCNTRL/SERN ND BY MORNING. WITH K INDEX ABOVE 35 WILL KEEP MENTION OF SEVERE WITH HEAVY RAIN. MEANWHILE...H5 RIDGE WILL BUILD INTO THE NORTHERN PLAINS. OLD FRONTAL BOUNDARY ACROSS THE NORTHWEST WILL RETREAT AS HEAT BUILDS INTO THE REGION FRIDAY AND SATURDAY. THIS OLD/WEAK FRONTAL BOUNDARY WILL BECOME ACTIVE BY FRIDAY NIGHT...BUT BETTER CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY AS STRONGER SHORTWAVE MOVES THROUGH THE NORTHERN PLAINS. WILL LIKELY SEE VERY WARM TEMPERATURES ON SATURDAY. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT H500 VORT ENERGY AND TAIL END OF UPPER TROUGH MOVES EAST MONDAY MORNING...SO KEPT MENTION OF MORNING THUNDERSTORMS IN THE EAST. H500 RIDGE BUILDS QUITE STRONG FROM THE WESTERN CONUS INTO THE PLAINS ON MONDAY THROUGH THE REMAINDER OF THE EXTENDED PERIOD. THE H500 RIDGE PUSHES NORTHWARD WELL INTO THE CANADIAN ROCKIES RESULTING IN A NORTHWEST FLOW ALOFT OVER THE STATE. THIS WOULD KEEP TEMPERATURES IN THE 80S AND 90S OVER NORTH DAKOTA...WITH HIGHER TEMPERATURES TO THE SOUTHWEST. SOME SURFACE AIR FLOW FROM CANADA SHOULD KEEP DEWPOINT TEMPERATURES IN THE 50S TO MID 60S...RATHER THAN HIGHER DEWPOINT (HIGHER HUMIDITY) AIR MOVING UP THE PLAINS FROM THE GULF OF MEXICO. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/JV
Hazardous weather outlook, Jul 7, 5:00 AM CDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT THU JUL 7 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080959- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 500 AM CDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WARM TEMPERATURES AND HIGH DEWPOINTS WILL CAUSE DEEP INSTABILITY THIS AFTERNOON WITH A WEAK CAP. PRECIPITABLE WATER WILL BE AN INCH OR MORE WITH A K-INDEX OF AROUND 35 INDICATING POTENTIAL FOR HEAVY RAIN. A WEAK TROUGH WILL MOVE SLOWLY ACROSS WESTERN AND CENTRAL NORTH DAKOTA PROVIDING A WEAK CONVERGENT ZONE...LEADING TO THE POTENTIAL FOR THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 7, 9:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL WHITE SHIELD 47.66N 101.85W
07/07/2005 1.00 INCH MCLEAN ND PUBLIC
DIME TO QUARTER SIZE HAIL FROM 835 PM CDT TO 855 PM CDT.
&&
SWICHELocal storm report, Jul 7, 9:31 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL WESTHOPE 48.91N 101.02W
07/07/2005 2.75 INCH BOTTINEAU ND PUBLIC
GOLFBALL TO BASEBALL SIZE HAIL FROM 910 PM CDT TO 920 PM
CDT AT THE WESTHOPE COUNTRY CLUB.
&&
SWICHELocal storm report, Jul 7, 9:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL MINOT 48.23N 101.30W
07/07/2005 1.00 INCH WARD ND LAW ENFORCEMENT
&&
SWICHELocal storm report, Jul 7, 10:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1019 PM CDT THU JUL 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL HAZEN 47.30N 101.62W
07/07/2005 1.00 INCH MERCER ND AMATEUR RADIO
REPORTED BY HAM RADIO OPERATOR AT CAMPGROUND IN WEST
HAZEN.
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:52 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 53 min |
| Jul 7, 8:32 PM CDT | Tornado Warning | BIS | McLean | 28 min |
| Jul 7, 8:44 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 31 min |
| Jul 7, 8:58 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 62 min |
| Jul 7, 9:15 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 45 min |
| Jul 7, 9:20 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 7, 9:29 PM CDT | Tornado Warning | BIS | Mercer | 27 min |
| Jul 7, 9:38 PM CDT | Flash Flood Warning | BIS | McLean, Mercer | 3 hr |
| Jul 7, 9:40 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 65 min |
| Jul 7, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 61 min |
| Jul 7, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 45 min |
| Jul 7, 10:25 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 65 min |
| Jul 7, 10:36 PM CDT | Flash Flood Warning | BIS | Bottineau | 3 hr |
| Jul 7, 10:43 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 62 min |
| Jul 7, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 60 min |
| Jul 7, 11:46 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 19 min |
| Jul 7, 11:48 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 42 min |
| Jul 8, 12:05 AM CDT | Tornado Warning | BIS | Pierce | 25 min |
| Jul 8, 12:24 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 66 min |
| Jul 8, 12:35 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 48 min |
| Jul 8, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 62 min |
| Jul 8, 12:57 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| Jul 8, 1:45 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 30 min |
| Jul 8, 2:01 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 45 min |
| Jul 8, 2:27 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 63 min |
| Jul 8, 3:29 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 61 min |
| Jul 8, 4:46 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.